Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2003, 1:53 PM MDT for Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 1:53 PM MDT (19:53 UTC)
- Expired
- May 24, 2003, 2:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 241953 SVRBOU COC121-242045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 152 PM MDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 245 PM MDT * AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF WOODLIN SCHOOL...OR ABOUT 24 MILES SOUTHWEST OF AKRON...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON...LINDON AND WOODLIN SCHOOL. LARGE HAIL CAN BE EXPECTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3991 10357 3966 10352 3968 10316 3991 10326 ENTREKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:46 AM MDT, 10 hours 7 minutes earlier.
Area forecast discussion, May 24, 3:46 AM MDT, 10 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 AM MDT SAT MAY 24 2003 SHORT TERM DISCUSSION: THERE IS SOME PATCHY FOG ON THE PLAINS THIS MRNG...WHILE UPSTRM A SURGE OF COOLER AND DRIER AIR IS MOVING OUT OF WY INTO NERN CO THIS MRNG...SEEING DEWPOINTS IN THE MID 40S AT RAPID CITY AND CASPER...AND EXPECT DEWPOINTS TO DROP 5 TO 10 DEGREES OVER THE NERN CORNER AND NEAR THE WY BRDR THIS AFTN. FLOW WILL BE NLY THIS MRNING...AND NELY THIS AFTN...SO RESIDUAL MSTR WILL POOL ALNG THE HIER TERRAIN. AS A RESULT...HAVE TAKEN TSTMS OUT OF FCST FOR EXTRM NE...LOWERED POPS ON THE REST OF THE PLAINS...AND LEFT SCT TSTMS THIS AFTN AND EVNG OVER THE PALMER DIVIDE...DENVER AREA AND THE FOOTHILLS. STORMS THAT DEVELOP IN THESE AREAS WILL MOVE QUITE SLOWLY...WITH PW VALUES ABT 0.75 WE MIGHT HAVE SOME LOCALLY HEAVY RAIN. EXCEPT FOR IN AND NEAR THE PALMER DIVIDE...THINK MOST SEVERE WEATHER WILL BE SOUTH OF THE CWA. PREVIOUS TEMP FCSTS LOOK GOOD. RTG LONG TERM DISCUSSION: A BLOCKED UPPER AIR PATTERN IS FCST TO CONT ACRS THE U.S. THRU MUCH OF THE NEXT WEEK WITH A GENERALLY POSITIVE TILT UPR RIDGE AXIS LOCKED IN PLACE JUST TO OUR WEST. THIS WL KEEP THE UPR WINDS OUT OF THE N AND NW THRU LATE IN THE WEEK. AT THE SFC...HIGH PRES WL COVER THE NRN GREAT PLAINS WITH LOWER PRES ACRS THE ROCKY MTN REGION. THIS PATTERN WL ALLOW GULF MSTR TO ADVECT INTO OUR CWA FROM TIME TO TIME. CURRENTLY...IT APPRS SUN AND MON WILL BE THE COOLEST DAYS OF THE WEEK DUE TO THE COOLER NRN PLAINS AIR MOVG INTO THE CWA THIS MRNG. BY TUES AND WED...THE RIDGE ALOFT SHIFTS A LTL CLOSER TO US AND TEMPS WARM BACK INTO THE UPR 70S AND LOWER 80S. HOWEVER...WITH WARMER TEMPS AND THE CONTINUED PRESENCE OF LOW LVL MSTR...DIURNAL THUNDERSTORM DVLPMNT WL CONT TO BE A THREAT. ALL OF THESE FACTORS POINT TO A FCST PKG THAT LOOKS MUCH THE SAME FROM DAY TO DAY. KDRBY .DEN...NONE.
Hazardous weather outlook, May 24, 11:20 AM MDT, 2 hours 33 minutes before
COZ030>051-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT COOLER AIR HAS MOVED ACROSS THE PLAINS TODAY. EASTERLY WINDS WILL KEEP LOW LEVEL MOISTURE IN PLACE...ESPECIALLY ALONG THE FOOTHILLS AND PALMER DIVIDE. THE AIRMASS ACROSS THE PLAINS REMAINS FAIRLY STABLE...BUT THE DAYTIME HEATING WILL CREATE AN UNSTABLE AIRMASS DURING THE AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND ALONG THE FOOTHILLS...MOVING ONTO THE PLAINS DURING THE AFTERNOON. WINDS ALOFT REMAIN LIGHT...SO THE STORMS WILL BE SLOW MOVING. THUS... LOCALLY HEAVY RAIN IS POSSIBLE. A FEW STORMS MAY BECOME SEVERE LATER THIS AFTERNOON...WITH HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PERSISTENT WEATHER PATTERN THROUGH THE END OF NEXT WEEK WILL MAINTAIN THE CONDITIONS FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT EACH DAY. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE LESS DURING THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. LESZCYNSKI/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| May 24, 3:19 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 56 min |
| May 24, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.